Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 212, NWS St. Louis, MO

August 29, 2019Audrain County, Boone County, Monroe County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 29, 2019, 2:57 PM CDT for Audrain County, Boone County, Monroe County, Missouri. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2019, 2:57 PM CDT (19:57 UTC)
Expired
Aug 29, 2019, 4:15 PM CDT
In force
78 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Boone County, MO, Monroe County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:51 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 29, 2:51 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
251 PM CDT Thu Aug 29 2019

.SHORT TERM...  (Through Late Friday Night)
Issued at 251 PM CDT Thu Aug 29 2019

A low amplitude NW flow pattern is currently in place over the
central CONUS with a shortwave TROF of interest over southern
Wyoming.  At the surface, a synoptic cold front extended from
central Wisconsin towards central Iowa and towards the Nebraska-
Kansas border.  There was also an outflow, seen from visible
satellite imagery, from just south of Quincy, IL to just southwest
of Kirksville, MO and curling northward to just south of Des Moines,
IA.  The main surge of instability and moisture existed across
western MO, curling around an area of high pressure centered over
the Mid-South in central TN, and where this better moisture/
instability axis was intersecting the outflow was creating a region
of agitated cumuliform clouds.  The WAA convection in northeast
MO and western IL from earlier today has largely dissipated but not
completely and this may yet hang on for a few more hours, especially
in north-central MO along the old outflow, where the better
instability exists with the trigger to sustain it.  Otherwise,
convective debris clouds extended into the STL metro area and into
southern IL but should thin out over the next few hours.
Temperatures were in the 80s for most areas, save north of the
outflow, where temps have struggled to exit the 70s.

It appears the main effect of the morning convection was to delay
the convection from firing along the synoptic cold front by a couple
hours and its subsequent southward push into our region.  With the
main area of moisture/instability over western MO, this is where the
bulk of the convection that fires along the cold front is expected
to proceed and be most persistent, with much of our region along the
slightly more stable eastern periphery.  The highest PoPs tonight
will be in northeast and central MO.  Hefty MLCAPEs in excess of
4 kJ/kg along with 30-35kt 0-6km bulk shear should justify a severe
storm threat with instability slow to drop heading into tonight, it
should be able to sustain this threat deep into the evening.
Damaging winds and large hail will be the primary threats.

There has been a decent convergence of model solutions favoring a
MCS through western MO tonight and into Friday morning, with our
region on the eastern edge.  Heading into Friday, the shortwave TROF
over southern WY will have advanced into MO and should nudge some of
the precipitation from the MCS into our area but its main push
should still be south into the better moisture/instability.
Probably the main effect of the shortwave TROF advancing into our
region Friday will be maintenance of cloudy skies and should result
in a much cooler day with max temps in the 70s for areas north and
west of STL metro and low 80s elsewhere.

The lift from the shortwave TROF will keep a shower threat into
Friday night with additional upper level disturbances approaching
form the west heading towards daybreak Saturday.  Look for min temps
in the 60s.

TES

.LONG TERM...  (Saturday through Next Thursday)
Issued at 251 PM CDT Thu Aug 29 2019

The setup from the SHORT TERM discussion should linger into Saturday
night and Sunday, continuing the showers and thunderstorms threat
with temperatures near seasonal.

A bit of a pattern change is then expected Monday and Tuesday as the
upper RIDGE over the southwestern CONUS strengthens and extends its
influence towards our region as southerly flow gets going again at
the surface.  Look for a pair of very warm and mainly dry days.
Humidity levels should be in check, though, and keep heat index
values below 100F.

A surface cold front looks set to move through on Tuesday night with
a cool high pressure moving in for Wednesday and Thursday dropping
temps back to normal or slightly below normal levels.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1230 PM CDT Thu Aug 29 2019

Morning convection edging towards KUIN is gradually weakening with
a tendency to develop more to the west where better conditions
exist, and have removed the TEMPO group there thru 19z and
replaced with a VCTS instead as this now looks to miss the airport
or have minimal impact. The main show for TSRA still looks set to
begin this evening for KUIN and late this evening for KCOU ahead
of an approaching cold front. STL metro sites look to be on the
eastern edge of what should be a weakening area anyway and have
backed off mention to VCSH. There is growing consensus that a MCS
will take shape in western MO tonight and this will then edge
eastward on Friday and have conservatively followed this trend.
Otherwise, look for gusty SW winds to diminish around sunset and
then veer N-NW with cold FROPA later tonight and Friday morning.

SPECIFICS FOR KSTL: Have backed off on precipitation chances late
tonight to VCSH and also added in a second period of VCSH for
Friday afternoon. If trends continue, the Friday afternoon period
may be the better chance and will later add in thunder as well.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
349 AM CDT Thu Aug 29 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
349 AM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected to move into northeast Missouri and west
central IL this evening. There is a slight risk that some of these
storms may be severe. Storms will push south into the rest of the
area tonight, but should diminish in intensity and coverage as they
do so.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances remain in the forecast from Friday through
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight in northeast Missouri and
west central Illinois.

BSH

In the hours before

Special weather statement, Aug 29, 11:26 AM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service St Louis MO
1126 AM CDT Thu Aug 29 2019

MOZ018-019-291730-
Knox MO-Lewis MO-
1126 AM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND LEWIS COUNTIES UNTIL
1230 PM CDT...

At 1126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger to near Greensburg to near
Greentop to 6 miles northeast of Unionville. Movement was southeast
at 35 mph.

Penny size hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Edina, La Belle, Lewistown, Ewing, Knox City, Greensburg, Plevna,
Steffenville, Colony, Hurdland, Novelty, Baring, Monticello and
Newark.

LAT...LON 4030 9195 4026 9195 4026 9193 4025 9150
      4018 9151 3995 9172 3995 9233 3997 9235
      4030 9235
TIME...MOT...LOC 1626Z 320DEG 29KT 4050 9199 4035 9218 4034 9251 4053
9290

CVKING
Special weather statement, Aug 29, 12:37 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service St Louis MO
1237 PM CDT Thu Aug 29 2019

MOZ018-019-026-027-291830-
Marion MO-Knox MO-Lewis MO-Shelby MO-
1237 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...NORTHWESTERN
MARION...NORTHEASTERN SHELBY AND SOUTHWESTERN LEWIS COUNTIES UNTIL
130 PM CDT...

At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knox City, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelbina, Shelbyville, Knox City, Plevna, Emden, Philadelphia,
Steffenville, Novelty, Bethel and Newark.

LAT...LON 4007 9223 4018 9202 3985 9167 3970 9205
TIME...MOT...LOC 1737Z 327DEG 20KT 4007 9206

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 11:26 AM CDTSpecial Weather StatementLSXKnox, Lewis64 min
Aug 29, 12:37 PM CDTSpecial Weather StatementLSXShelby53 min
Aug 29, 2:23 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby37 min
Aug 29, 4:16 PM CDTSpecial Weather StatementLSXAudrain59 min
Aug 29, 4:34 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway41 min
Aug 29, 4:36 PM CDTFlash Flood WarningLSXAudrain, Boone, Monroe4 hr
Aug 29, 5:08 PM CDTSevere Thunderstorm WarningLSXCallaway52 min
Aug 29, 5:55 PM CDTSpecial Weather StatementLSXCallaway50 min
Aug 29, 6:24 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.